Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

July 12, 2000Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 12, 2000, 5:26 PM MDT for Kimball County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 5:26 PM MDT (23:26 UTC)
Expired
Jul 12, 2000, 6:15 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 85 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:45 PM MDTHail 0.75Bushnell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 122327
SVRCYS
NEC105-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF KIMBALL

* UNTIL 615 PM MDT

* AT 525 PM MDT...DOPPLER RADAR IN CHEYENNE INDICATED A SEVERE 
THUNDERSTORM 7 MILES WEST OF KIMBALL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL AT 532 PM MDT

LARGE HAIL...DAMAGING WIND AND HEAVY RAIN ARE POSSIBLE WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTI*L 900 PM MDT
WEDNESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST
WYOMING.

LAT...LON 4137 10406 4101 10405 4101 10342 4138 10340

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:52 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 12, 1:52 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT WED JUL 12 2000

PATTERN OVR THE ROCKIES WILL REMAIN SIM THRU FRI WITH THE LRG RDG
ALFT OVR THE AREA CONTG.  MDLS DIFFER ON LCTN OF AXIS AND AMPLITUDE
OF RDG AND BASED ON BTR RUN TO RUN CONTINUITY WILL FOLLOW THE ETA MORE
CLOSELY.  THE ETA CONTS TO DRIFT THE UPR HI CENTER SLWLY W AND HAS
LESS AMPLITUDE WITH THE RDG AXIS THAN THE AVN OR NGM.  WITH THE HI
HGTS AND WARM TEMPS ALFT ASOCTD WITH THE RDG...ABV NORMAL TEMPS WILL
PERSIST FOR THIS FCST OVR THE CWA.  QUITE A BIT OF MID AND UPR LVL
MSTR IS TRAPPED ARND THE HI AND SO QSTN IS CVRG AND TIMING OF
TSTMS.  SHRTWV TROF FROM CNTRL UT TO S CNTRL CO ERY THIS AFTN WILL
MOV ARND THE RDG AND FINALLY EXIT THE ERN PRTN OF THE CWA JUST BFR
12Z.  WITH THE WARM TEMPS ALFT...ETA DEPICTS WELL THE FTR AT H250.
TSTM CVRG WILL BE GREATEST IN THE SRN PRTN OF THE CWA...E OF THE
LARAMIE RANGE IN THE BTR MSTR.  SVR TSTMS STILL PSBL TIL 06Z OVR THE
SE CRNR OF WY AND THE SRN NEB PNHNDL WITH MAIN NEG FACTOR BEING THE
WARM TEMPS ALFT.  LO LIS AND HI CAPES ALG WITH GOOD DIRECTIONAL
SHEAR SHUD PROVIDE FOR HVY RAIN...SOME LRG HAIL AND STG WIND
GSTS...ESP IN XTRM SE WY AND THE SRN NEB PNHNDL 00Z TO 06Z.  MDLS
HAV HIR HGTS AND A LACK OF SHRTWV TROFS FOR THU AFTN AND NGT AND
MEAN RH IS LESS THAN THAT OF THIS AFTN...SO WILL LEAVE OUT POPS FORM
THU AND WITH THE NOCTURNAL TREND DUE TO THE WARM TEMPS ALFT WILL HAV
LO POPS FOR THU NGT.  SHRTWV TROF APRCHS FOR FRI AFTN AND WILL AGN
HAV LO POPS AT THAT TIME.

.EXTENDED DISCUSSION...
PATTERN WITH UPR LVL RDG THRU THE PLAINS AND ROCKIES WILL CONT FOR
THE NEXT SEVERAL DAYS. THE RDG BECOMES SOMEWHAT FLATTENED OVER THE
WEEKEND INTO EARLY NEXT WITH THE CANADIAN SYSTEM PASSING TO THE
NORTH. DIFFICULT TO TIME CONVECTION AS IT WILL BE LARGELY DEPENDENT
ON SHORT WAVES MOVING AROUND THE RDG. NEXT SIG SHORT WAVE PROGGED
BY MRF INTO SRN WY SAT NIGHT/SUN MORN. OTHERWISE...CONTINUED VERY
WARM TEMPS.

.CYS...
WY...NONE.
NE...NONE.

WEILAND/STARK

In the hours before

Special weather statement, Jul 12, 2:39 PM MDT, 2 hours 47 minutes before
WYZ068-070-NEZ001>003-019>021-054-055-130300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT WED JUL 12 2000

...A SEVERE THUNDERSTORM WATCH POSTED UNTIL 9 PM...

A SEVERE THUNDERSTORM WATCH WAS POSTED FOR GOSHEN AND EASTERN
LARAMIE COUNTIES AND THE NEBRASKA PANHANDLE UNTIL 9 PM. THIS WATCH
INCLUDES THE WYOMING CITIES OF PINE BLUFFS AND TORRINGTON. THIS
WATCH DOES NOT INCLUDE CHEYENNE. IN THE NEBRASKA PANHANDLE IT
INCLUDES COUNTIES OF BOX BUTTE...CHEYENNE...BANNER...DAWES...
KIMBALL...MORRILL...SCOTTS BLUFF...AND SIOUX. THE FOLLOWING NEBRASKA
CITIES ARE INCLUDED IN THIS WATCH SIDNEY...CHADRON...
ALLIANCE...KIMBALL...AND SCOTTSBLUFF.
 e

DEAL

WCJIN-WYSE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:07 PM MDTSevere Thunderstorm WarningCYSScotts Bluff23 min
Jul 12, 4:12 PM MDTSevere Thunderstorm WarningCYSDawes48 min
Jul 12, 4:29 PM MDTSevere Thunderstorm WarningCYSKimball46 min
Jul 12, 5:00 PM MDTSevere Thunderstorm WarningCYSDawes15 min
Jul 12, 5:35 PM MDTFlash Flood WarningCYSCheyenne, Kimball4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.